Tuesday, January 26, 2010

Of PCM's

Posted by kay kamal at 1:12 PM

If you work in the Malaysian helathcare industry,you would be SUPER-familiar with this 3 letters..it is the petname for our none other PARACETAMOL (a.k.a panadol)..

It occurred to me to wite this entry cz when I was in Klinik Kesihatan Ujong Pasir,Melaka earlier today. Many patients do come with idiopathic (a fancy word for "i dunno wat causes this") pain of the arm,the leg etc and this frequently happens with the more senior age groups (45 and above) and mostly they are housewives..nevermind that..what matters is the idiopathic pain part of the sentence.

You see,sometimes these pain just comes and go.Some people call it tersalah urat. I'm not sure myself.And of course,pain ubatnya painkillers. It doesnt matter what causes it you still need to tackle the pain.

In usual clinic setting circumstances,the physician;s best friend is the Paracetamol. Always given in the 500mg three times a day dose for 4 days. It may seem trivial.."panadol je?" i overheard patients' remark in frustration; but the thing is many people DO NOT understand that panadol is one of the most powerful analgesic/painkiller there is..with the least side effects.Do you know that it is also used to treat post-operative (after operation) pain?

Many patients went into a row with the physicians just so they would get their hands on Diclofenac Sodium,another type of painkiller which is effective,yes..but it is more so if you have bony or joint pain. It does not work as well on muscle pain or other pain..and the worst part of the deal,Diclofenac can cause you stomach to get ulcer (which is even more painful..trust me,i had one) and ultimately a perforation which if undetected can cause even death! Also,the long-term use of this drug can impair the kidneys ultimately leading to kidney failure,and the patient will need a 3X/week hemodialysis which is not just inconvenient but pretty much a pocket burner too.. (im not talking rubbish here but is based on clinical evidence in the UK and other Western countries in which many people suffer from osteoarthrtis and are on long-term analgesics)

However,patients are advised not to make a beeline out of paracetamol's safety..in excessive doses (more than 2,000mg/day..daily) it can slowly cause liver (and sometimes kidney) failure. And if taken suddenly in large doses (like 40 pills) the liver suddenly shuts down and the person can die from it (I've seen many people trying to commit suicide this way).

In any way,the take home message I'm trying to impart is that :
1) Paracetamol is a powerful analgesic so quit the complaints...try first.if it doesn't work then only you come back.
2) Paracetamol is MUCH safer than any other painkiller out there with the same efficacy
3) We (the doctors) prescribe,you (the patients) comply,and come with feedback later. Have an open mind mind about the drug..it is often understated.
4) ANY drug however safe when used unnecessarily will become poison to the body.So DO NOT take em if you don't need em

Sorry for the lengthy lecture but felt the need to pass this on..take care n quits those meds you don't need,okay..

I'm saying this because i love you


Kay Kamal

0 comments:

Post a Comment

it would be nice to hear from you..spill em here:

 

Musings of a bride...has been Copyright © 2010 Designed by Ipietoon Blogger Template Sponsored by Online Shop Vector by Artshare